Alert archive / Georgia / Flash Flood Watches in 2020
Flash Flood Watch 10, NWS Atlanta, GA
NWS Atlanta, GA issued this flash flood watch at Apr 18, 2020, 3:57 PM EDT for 73 counties in Georgia. It took effect at Apr 19, 2020, 11:00 AM EDT. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Apr 18, 2020, 3:57 PM EDT (19:57 UTC)
- In effect from
- Apr 19, 2020, 11:00 AM EDT
- Expired
- Apr 20, 2020, 8:00 AM EDT
- In force
- 21 hr
- Issued by
- NWS Atlanta, GA
- Flood severity
- None
All 73 counties
Baldwin County, GA, Barrow County, GA, Bibb County, GA, Bleckley County, GA, Butts County, GA, Carroll County, GA, Chattahoochee County, GA, Clarke County, GA, Clayton County, GA, Cobb County, GA, Coweta County, GA, Crawford County, GA, Crisp County, GA, DeKalb County, GA, Dodge County, GA, Dooly County, GA, Douglas County, GA, Emanuel County, GA, Fayette County, GA, Fulton County, GA, Glascock County, GA, Greene County, GA, Gwinnett County, GA, Hancock County, GA, Haralson County, GA, Harris County, GA, Heard County, GA, Henry County, GA, Houston County, GA, Jasper County, GA, Jefferson County, GA, Johnson County, GA, Jones County, GA, Lamar County, GA, Laurens County, GA, Macon County, GA, Marion County, GA, Meriwether County, GA, Monroe County, GA, Montgomery County, GA, Morgan County, GA, Muscogee County, GA, Newton County, GA, Oconee County, GA, Oglethorpe County, GA, Paulding County, GA, Peach County, GA, Pike County, GA, Polk County, GA, Pulaski County, GA, Putnam County, GA, Rockdale County, GA, Schley County, GA, Spalding County, GA, Stewart County, GA, Sumter County, GA, Talbot County, GA, Taliaferro County, GA, Taylor County, GA, Telfair County, GA, Toombs County, GA, Treutlen County, GA, Troup County, GA, Twiggs County, GA, Upson County, GA, Walton County, GA, Warren County, GA, Washington County, GA, Webster County, GA, Wheeler County, GA, Wilcox County, GA, Wilkes County, GA, Wilkinson County, GA
The radar
The Robins AFB radar (KJGX), 57 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.0 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 275 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 688 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 241 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.0
The text
As transmitted.
449 WGUS62 KFFC 181957 FFAFFC URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Peachtree City GA 357 PM EDT Sat Apr 18 2020 GAZ030>039-041>062-066>076-078>086-089>098-102>113-191100- /O.NEW.KFFC.FF.A.0010.200419T1500Z-200420T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Polk-Paulding-Cobb-North Fulton-Gwinnett-Barrow-Clarke-Oconee- Oglethorpe-Wilkes-Haralson-Carroll-Douglas-South Fulton-DeKalb- Rockdale-Walton-Newton-Morgan-Greene-Taliaferro-Heard-Coweta- Fayette-Clayton-Spalding-Henry-Butts-Jasper-Putnam-Hancock-Warren- Troup-Meriwether-Pike-Upson-Lamar-Monroe-Jones-Baldwin-Washington- Glascock-Jefferson-Harris-Talbot-Taylor-Crawford-Bibb-Twiggs- Wilkinson-Johnson-Emanuel-Muscogee-Chattahoochee-Marion-Schley- Macon-Peach-Houston-Bleckley-Laurens-Treutlen-Stewart-Webster- Sumter-Dooly-Crisp-Pulaski-Wilcox-Dodge-Telfair-Wheeler- Montgomery-Toombs- Including the cities of Marietta, Atlanta, Lawrenceville, Athens, Carrollton, Douglasville, East Point, Decatur, Conyers, Covington, Newnan, Peachtree City, Griffin, Milledgeville, Macon, Swainsboro, Columbus, Warner Robins, Dublin, Lumpkin, Americus, Cordele, and Vidalia 357 PM EDT Sat Apr 18 2020 ...FLASH FLOOD WATCH IN EFFECT FROM SUNDAY MORNING THROUGH MONDAY MORNING... The National Weather Service in Peachtree City has issued a * Flash Flood Watch for portions of north and central Georgia. * From 11 AM Sunday morning through 8 AM Monday morning * Periods of showers and thunderstorms are expected beginning Sunday afternoon through early Monday morning. Rain will be moderate to heavy at times with localized flooding possible. Rainfall totals of 2 to 5 inches will be possible with locally higher amounts expected. With already saturated soils in some areas, runoff from this additional rain will lead to a greater threat of flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
4 follow-up statements
253 WGUS62 KFFC 190833 FFAFFC Flood Watch National Weather Service Peachtree City GA 433 AM EDT Sun Apr 19 2020 GAZ030>039-041>062-066>076-078>086-089>098-102>113-192000- /O.CON.KFFC.FF.A.0010.200419T1500Z-200420T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Polk-Paulding-Cobb-North Fulton-Gwinnett-Barrow-Clarke-Oconee- Oglethorpe-Wilkes-Haralson-Carroll-Douglas-South Fulton-DeKalb- Rockdale-Walton-Newton-Morgan-Greene-Taliaferro-Heard-Coweta- Fayette-Clayton-Spalding-Henry-Butts-Jasper-Putnam-Hancock-Warren- Troup-Meriwether-Pike-Upson-Lamar-Monroe-Jones-Baldwin-Washington- Glascock-Jefferson-Harris-Talbot-Taylor-Crawford-Bibb-Twiggs- Wilkinson-Johnson-Emanuel-Muscogee-Chattahoochee-Marion-Schley- Macon-Peach-Houston-Bleckley-Laurens-Treutlen-Stewart-Webster- Sumter-Dooly-Crisp-Pulaski-Wilcox-Dodge-Telfair-Wheeler- Montgomery-Toombs- Including the cities of Marietta, Atlanta, Lawrenceville, Athens, Carrollton, Douglasville, East Point, Decatur, Conyers, Covington, Newnan, Peachtree City, Griffin, Milledgeville, Macon, Swainsboro, Columbus, Warner Robins, Dublin, Lumpkin, Americus, Cordele, and Vidalia 433 AM EDT Sun Apr 19 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 11 AM EDT THIS MORNING THROUGH MONDAY MORNING... The Flash Flood Watch continues for * Central and portions of north Georgia. * From 11 AM EDT this morning through Monday morning * Periods of showers and thunderstorms are expected beginning today through Monday morning. Rain will be heavy at times with localized flooding expected. Rainfall totals of 2 to 5 inches can be expected will locally higher amounts. Soils are expected to become quickly saturated and runoff from heavy rain will lead to a threat of flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
059 WGUS62 KFFC 191847 FFAFFC Flood Watch National Weather Service Peachtree City GA 247 PM EDT Sun Apr 19 2020 GAZ030>039-041>062-066>076-078>086-089>098-102>113-201200- /O.CON.KFFC.FF.A.0010.000000T0000Z-200420T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Polk-Paulding-Cobb-North Fulton-Gwinnett-Barrow-Clarke-Oconee- Oglethorpe-Wilkes-Haralson-Carroll-Douglas-South Fulton-DeKalb- Rockdale-Walton-Newton-Morgan-Greene-Taliaferro-Heard-Coweta- Fayette-Clayton-Spalding-Henry-Butts-Jasper-Putnam-Hancock-Warren- Troup-Meriwether-Pike-Upson-Lamar-Monroe-Jones-Baldwin-Washington- Glascock-Jefferson-Harris-Talbot-Taylor-Crawford-Bibb-Twiggs- Wilkinson-Johnson-Emanuel-Muscogee-Chattahoochee-Marion-Schley- Macon-Peach-Houston-Bleckley-Laurens-Treutlen-Stewart-Webster- Sumter-Dooly-Crisp-Pulaski-Wilcox-Dodge-Telfair-Wheeler- Montgomery-Toombs- Including the cities of Marietta, Atlanta, Lawrenceville, Athens, Carrollton, Douglasville, East Point, Decatur, Conyers, Covington, Newnan, Peachtree City, Griffin, Milledgeville, Macon, Swainsboro, Columbus, Warner Robins, Dublin, Lumpkin, Americus, Cordele, and Vidalia 247 PM EDT Sun Apr 19 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH MONDAY MORNING... The Flash Flood Watch continues for * Central Georgia and portions of north Georgia...mainly along and south of the I-20 corridor. * Through Monday morning. * Periods of showers and thunderstorms are expected to continue through tonight into early Monday morning. Rain will be heavy at times with localized flooding expected. There has been generally one to two inches of rainfall so far with an additional one to four inches and locally higher possible. Soils are expected to become quickly saturated and runoff from heavy rain will lead to a threat of flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
701 WGUS62 KFFC 201029 FFAFFC Flood Watch National Weather Service Peachtree City GA 629 AM EDT Mon Apr 20 2020 GAZ030>039-041>062-066>076-078>086-089>098-102>113-201200- /O.CON.KFFC.FF.A.0010.000000T0000Z-200420T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Polk-Paulding-Cobb-North Fulton-Gwinnett-Barrow-Clarke-Oconee- Oglethorpe-Wilkes-Haralson-Carroll-Douglas-South Fulton-DeKalb- Rockdale-Walton-Newton-Morgan-Greene-Taliaferro-Heard-Coweta- Fayette-Clayton-Spalding-Henry-Butts-Jasper-Putnam-Hancock-Warren- Troup-Meriwether-Pike-Upson-Lamar-Monroe-Jones-Baldwin-Washington- Glascock-Jefferson-Harris-Talbot-Taylor-Crawford-Bibb-Twiggs- Wilkinson-Johnson-Emanuel-Muscogee-Chattahoochee-Marion-Schley- Macon-Peach-Houston-Bleckley-Laurens-Treutlen-Stewart-Webster- Sumter-Dooly-Crisp-Pulaski-Wilcox-Dodge-Telfair-Wheeler- Montgomery-Toombs- Including the cities of Marietta, Atlanta, Lawrenceville, Athens, Carrollton, Douglasville, East Point, Decatur, Conyers, Covington, Newnan, Peachtree City, Griffin, Milledgeville, Macon, Swainsboro, Columbus, Warner Robins, Dublin, Lumpkin, Americus, Cordele, and Vidalia 629 AM EDT Mon Apr 20 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... The Flash Flood Watch continues for * North and Central Georgia. * Until 8 AM EDT this morning * Periods of showers and thunderstorms have exited much of north and central Georgia this morning. There has been generally two to four inches of rainfall and an additional one-quarter inch is expected this morning. Soils are expected to become quickly saturated and runoff from heavy rain will lead to a threat of flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
650 WGUS62 KFFC 201152 FFAFFC Flood Watch National Weather Service Peachtree City GA 752 AM EDT Mon Apr 20 2020 GAZ030>039-041>062-066>076-078>086-089>098-102>113-201300- /O.EXP.KFFC.FF.A.0010.000000T0000Z-200420T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Polk-Paulding-Cobb-North Fulton-Gwinnett-Barrow-Clarke-Oconee- Oglethorpe-Wilkes-Haralson-Carroll-Douglas-South Fulton-DeKalb- Rockdale-Walton-Newton-Morgan-Greene-Taliaferro-Heard-Coweta- Fayette-Clayton-Spalding-Henry-Butts-Jasper-Putnam-Hancock-Warren- Troup-Meriwether-Pike-Upson-Lamar-Monroe-Jones-Baldwin-Washington- Glascock-Jefferson-Harris-Talbot-Taylor-Crawford-Bibb-Twiggs- Wilkinson-Johnson-Emanuel-Muscogee-Chattahoochee-Marion-Schley- Macon-Peach-Houston-Bleckley-Laurens-Treutlen-Stewart-Webster- Sumter-Dooly-Crisp-Pulaski-Wilcox-Dodge-Telfair-Wheeler- Montgomery-Toombs- Including the cities of Marietta, Atlanta, Lawrenceville, Athens, Carrollton, Douglasville, East Point, Decatur, Conyers, Covington, Newnan, Peachtree City, Griffin, Milledgeville, Macon, Swainsboro, Columbus, Warner Robins, Dublin, Lumpkin, Americus, Cordele, and Vidalia 752 AM EDT Mon Apr 20 2020 ...FLASH FLOOD WATCH WILL EXPIRE AT 8 AM EDT THIS MORNING... The Flash Flood Watch for North and Central Georgia will expire at 8 AM EDT this morning. Ongoing flooding and high water levels will continue and begin to recede through the morning, however, no new flooding is expected. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this flash flood watch went out at Apr 18, 11:51 AM EDT, 4 hours 6 minutes earlier.
Area forecast discussion, Apr 18, 11:51 AM EDT, 4 hours 6 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 1151 AM EDT Sat Apr 18 2020 .UPDATE... Stratocu behind cold front passage this morning is scattering out as expected and have been able to remove all pops so on track to have a pleasant Saturday with some enhanced NW gradient winds laxing through the afternoon. Definitely enjoy today because it will be a tale of two cities compared to the expected rounds of potentially severe storms tomorrow. Previous discussion follows... Baker && .PREV DISCUSSION... /Issued 733 AM EDT Sat Apr 18 2020/ SHORT TERM /Today through Sunday/... Two systems to affect the region through the short term, the first being this morning as showers and a few thunderstorms accompany a front moving through the area. Not much fanfare anticipated with this first system as instability is weak and mainly of the elevated variety. Line is expected to weaken rapidly as it pushes through and approaches the Atlanta metro with only mid range chance pops at best anticipated and slight chance as the line moves into Central GA. High pressure to move into the area for the mid morning and afternoon hours with drier conditions filtering in from the north. Some low end gusty NW winds to start out the day but these too should taper off by the mid afternoon hours. Zonal flow will allow for a rapid return of moisture late Sat night along with shortwave energy embedded in the westerlies. Surface high will shift over the Carolinas with isentropic lift increasing over the local area through 12Z Sunday. Initially just a moderate to heavy rain producer as CAPE remains elevated in nature but as warm front lifts north during the day Sunday, prospects for more vigorous convection will increase. Helicity at 0-1km will also increase with values in excess of 300 m2/s2 by 21Z Sun to go along with the CAPE approaching 1000 J/KG. This should be enough to begin the severe threat with damaging winds and an isolated tornado possible, although the main event will hold off for the long term portion. Deese && .LONG TERM /Sunday Night through Friday/... A potent storm system will be impacting the forecast area as the extended period begins. An upper level shortwave trough will be moving into the lower Mississippi Valley Sunday night, with a deepening surface low and cold front ahead of this trough. A primarily MCS/QLCS convective mode will be favored ahead of the surface low and a cold front, bringing widespread showers and thunderstorms to north and central Georgia ahead of this system during the overnight hours and into early morning hours on Monday. The northward advancing warm front will be critical to the extent and coverage of the severe weather threat on Sunday night and early Monday morning. While some uncertainty remains with respect to how far northward the warm front will lift, the current thinking is that a pool of relatively cool and stable air from earlier precipitation on Sunday will help inhibit the northward advance of the front, keeping it positioned across central Georgia. Southwesterly 850 mb level winds of 50+ kts are expected to set up within the warm sector. South of the warm front, dewpoints are expected to be in the upper 60s in central Georgia. Precipitable water values will be similarly high, reaching values between 1.5 and 1.75 inches by Sunday night. Deep moisture and strong 850 mb winds in the warm sector will contribute the strongest instability and shear in that area. Shear values ahead of the approaching system will be impressive, with 0-1 km shear values are expected to range from 30-40 kts and effective deep layer bulk shear is expected to range from 60-70 kts. Instability values associated with this system will be variable across the region, with SBCAPE and MLCAPE values both between 1500- 2500 J/kg in central Georgia and values progressively diminishing further north. SRH values of 300+ m2/s2 are also possible during the evening and overnight hours. As a result, multiple severe storms are anticipated to be embedded within the line, with the highest risk for severe weather across central Georgia. Damaging wind gusts and tornadoes will be the primary threats associated with any severe thunderstorms that occur. Some isolated marginally severe hail is also possible, but will be a secondary threat in comparison to the wind and tornado threats. Considering the deep moisture over the area and the high precipitable water values, persistent and heavy rainfall is also anticipated Sunday night through early Monday morning, particularly across central Georgia. Forecast rainfall totals are expected to generally range from 1 to 2 inches north of the I-20 corridor and 2 to 3 inches along and south of the I-20 corridor, with the highest amounts in west-central Georgia. Some locally heavier amounts are also possible where stronger convection is able to develop, which may lead to some flooding concerns in those areas. The trough and associated low pressure will clear the forecast area to the east during the day Monday, quickly bringing and end to rain and thunderstorm chances. Surface high pressure will then develop over the eastern CONUS late Monday into Wednesday, largely inhibiting rain chances and promoting seasonable conditions across north and central Georgia. On Wednesday afternoon, the high pressure will move eastward towards the Atlantic coast as another shortwave and deepening surface low move from northern Texas towards the mid Mississippi Valley. As the high pressure system continues to move east, southerly low level flow and southwesterly flow aloft will contribute to deep moisture return over the region, with dewpoints quickly climbing back into the 60s once again. On Thursday, the surface low moves quickly to the northeast towards New England as a strong cold extending from the surface low swings through the area. Showers and thunderstorms ahead of this front could spread into the area as early as Thursday morning and remain as late as early Friday afternoon. Severe weather is possible in association with this system, however, discrepancies still exist in the model guidance with respect to the timing, orientation, and intensity of this system. As a result, the evolution and hazardous weather potential of this system will continue to be monitored in ensuing updates. King && .AVIATION... 12Z UPDATE... VFR conditions has gradually given way to MVFR with the approaching front. As SHRA chances increase this morning, there will be the possibility of brief IFR conditions which will be advertised within the TEMPO group. Conditions to improve rapidly thereafter with VFR returning to the area by mid morning to early afternoon. Winds will swing from west to NW mainly 10-12 kts gusting 18-22 kts with front. //ATL CONFIDENCE...12Z UPDATE... Medium on IFR chances. High on remaining elements. Deese && .PRELIMINARY POINT TEMPS/POPS... Athens 76 45 64 55 / 30 10 100 90 Atlanta 73 51 65 56 / 40 20 100 90 Blairsville 64 40 62 49 / 40 10 100 90 Cartersville 67 44 63 53 / 50 20 100 90 Columbus 78 54 68 60 / 40 30 90 90 Gainesville 70 47 61 54 / 30 10 100 90 Macon 78 49 64 60 / 30 20 90 90 Rome 68 45 63 53 / 40 20 90 90 Peachtree City 72 47 62 56 / 40 20 100 90 Vidalia 81 57 75 65 / 20 10 80 90 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Deese/Baker LONG TERM....King AVIATION...Deese
Hazardous weather outlook, Apr 18, 11:24 AM EDT, 4 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 1124 AM EDT Sat Apr 18 2020 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-191530- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1124 AM EDT Sat Apr 18 2020 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday... Strong to severe thunderstorms are expected Sunday afternoon through Monday morning, with the greatest threat generally along and south of I-20. The primary threats with any severe storms that occur will be damaging winds and a few tornadoes. Large hail will also be possible. Heavy rainfall will also lead to some localized flooding concerns across central Georgia. Another round of potentially strong thunderstorms is expected across north and central Georgia on Thursday and Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
Nearby
Flash Flood Watches in Georgia, 2020Every flash flood watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.